Alert archive / Iowa / Flash Flood Warnings in 2017
Flash Flood Warning 25, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Sep 21, 2017, 3:45 AM CDT for Jefferson County, Keokuk County, Washington County, Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2017, 3:45 AM CDT (08:45 UTC)
- Expired
- Sep 21, 2017, 9:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, IA, Keokuk County, IA, Washington County, IA
The radar
The Quad Cities radar (KDVN), 123 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 8:52 AM CDT | HEAVY RAIN 5.35 | 2 Sse Fairfield, IA | |
| Sep 21, 9:38 AM CDT | HEAVY RAIN 4.5 | Batavia, IA | EVENT TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1710 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1531 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383
WGUS53 KDVN 210845
FFWDVN
IAC101-107-183-211445-
/O.NEW.KDVN.FF.W.0025.170921T0845Z-170921T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
345 AM CDT THU SEP 21 2017
The National Weather Service in the Quad Cities has issued a
* Flash Flood Warning for...
Southeastern Keokuk County in southeastern Iowa...
Southwestern Washington County in southeastern Iowa...
Jefferson County in southeastern Iowa...
* Until 945 AM CDT Thursday
* At 344 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Radar estimates 2 to 4 inches
of rain have already fallen across the warned area. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Fairfield, Washington, Brighton, Richland, Batavia, Libertyville,
Lockridge, Maharishi Vedic City, Packwood, Pleasant Plain, Coppock,
Abingdon, Ollie, Glasgow, Pekin, Germanville, Jefferson County
Park, Collett, Lake Darling State Park and Round Prairie Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4124 9217 4133 9170 4116 9171 4116 9172
4091 9172 4090 9218
$$
MCCLURE3 follow-up statements
920
WGUS73 KDVN 210947
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
447 AM CDT THU SEP 21 2017
IAC101-107-183-211445-
/O.CON.KDVN.FF.W.0025.000000T0000Z-170921T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keokuk IA-Washington IA-Jefferson IA-
447 AM CDT THU SEP 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
SOUTHEASTERN KEOKUK...SOUTHWESTERN WASHINGTON AND JEFFERSON
COUNTIES...
At 446 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Two to four inches of rain have already
fallen. Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Fairfield, Washington, Brighton, Richland, Batavia, Libertyville,
Lockridge, Maharishi Vedic City, Packwood, Pleasant Plain, Coppock,
Abingdon, Ollie, Glasgow, Pekin, Germanville, Jefferson County Park,
Collett, Lake Darling State Park and Round Prairie Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4124 9217 4133 9170 4116 9171 4116 9172
4091 9172 4090 9218
$$
MCCLURE580
WGUS73 KDVN 211402
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
902 AM CDT THU SEP 21 2017
IAC101-107-183-211445-
/O.CON.KDVN.FF.W.0025.000000T0000Z-170921T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keokuk IA-Washington IA-Jefferson IA-
902 AM CDT THU SEP 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR
SOUTHEASTERN KEOKUK...SOUTHWESTERN WASHINGTON AND JEFFERSON
COUNTIES...
At 900 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. 3 to 7 inches of rain have fallen.
Some locations that will experience flooding include...
Fairfield, Washington, Brighton, Richland, Batavia, Libertyville,
Lockridge, Maharishi Vedic City, Packwood, Pleasant Plain, Coppock,
Abingdon, Ollie, Glasgow, Pekin, Germanville, Jefferson County Park,
Collett, Lake Darling State Park and Round Prairie Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are low water crossings which are potentially
dangerous in heavy rain. Do not attempt to cross flooded roads. Find
an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4124 9217 4133 9170 4116 9171 4116 9172
4091 9172 4090 9218
$$
Gibbs922
WGUS73 KDVN 211444
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA/IL
944 AM CDT THU SEP 21 2017
IAC101-107-183-211452-
/O.EXP.KDVN.FF.W.0025.000000T0000Z-170921T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keokuk IA-Washington IA-Jefferson IA-
944 AM CDT THU SEP 21 2017
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN KEOKUK...SOUTHWESTERN
WASHINGTON AND JEFFERSON COUNTIES WILL EXPIRE AT 945 AM CDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Light to moderate rain is expected to continue for the next
couple of hours. No additional flooding is expected. Please continue
to heed any remaining road closures.
LAT...LON 4124 9217 4133 9170 4116 9171 4116 9172
4091 9172 4090 9218
$$
GibbsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 12:29 AM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, Sep 21, 12:29 AM CDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1229 AM CDT Thu Sep 21 2017 ...06z AVIATION UPDATE... .SYNOPSIS... Issued at 256 PM CDT Wed Sep 20 2017 18Z surface data has the cold front from northwest Wisconsin, through central Iowa and into northeast Kansas. Although not indicated in the surface data, satellite suggests a weak low in the cloud fields moving northeast along the front in Iowa. Dew points ahead of the front were in the 60s to lower 70s. Behind the front dew points were in the 40s and 50s. && .SHORT TERM...(This Evening through Thursday) ISSUED AT 256 PM CDT Wed Sep 20 2017 Convection has initiated just prior to peak heating along the front in northeast Iowa with additional storms developing further south into central Iowa. Through late afternoon convection should be confined near the front. However, the instability that had developed in the full sun ahead of the front should result in another band of convection developing along or just west of the Mississippi just prior to sunset. The inferred wave in satellite should aid in convection expanding in areal coverage during the evening. However, overall coverage should remain scattered. The severe potential still looks low. However, the inferred wave in satellite data may help to enhance storm development and allow a few severe storms to develop. If this does occur, the primary risk would be wind and possibly hail. Late tonight convection will slowly decrease in areal coverage as the front washes out across the area. The light winds combined with the humid airmass should allow patchy fog to develop that may increase in areal coverage prior to sunrise. Clouds across the area may help to limit how thick the fog gets but some patchy dense fog is possible in river valleys and low lying areas. On Thursday, any lingering rain/fog will dissipate during the morning and skies will slowly clear. How long the clouds hold during the morning will dictate how warm it gets during the afternoon. However, it does look to be another very warm and humid day. Refer to the climate section for record highs over the next few days. .LONG TERM...(Thursday Night through Wednesday) ISSUED AT 256 PM CDT Wed Sep 20 2017 Little change in the long term forecast with this iteration as guidance continues ridging and above normal temps into the weekend. Later in the period a chance for showers and storms returns as a the ridge breaks down and the L/W trof advects east. Friday through the Weekend...After today's high temperatures guidance with highs in the 90s look likely Friday into Saturday before lower H85 temps advect into the area. Saturday looks to possibly set new record highs at a couple of sites. Spread in the high temperature guidance has decreased in the latest run of the synoptic models leading to higher confidence in forecast highs. Regardless, these temperatures are going to feel more like July than late September. Into next week, agreement between guidance is for the L/W trof to shift back to the east across our area. With it a series of shortwaves are forecast to affect the central Plains starting Monday. Each of these waves will lead to summer like convection. Eventually all of the guidance has a robust wave with cold front moving in. Temperatures are expected to drop to more seasonable later in the period. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) ISSUED AT 1222 AM CDT Thu Sep 21 2017 Thunderstorms continue to train/move acrs the same areas from the west-southwest through the MLI VCNTY, and should do so through 3-4 AM this morning before finally decreasing and shifting south. The BRL site may have a window of sctrd showers and storms in it's VCNTY from 2 AM through around 5 AM or so. Thunderstorms may produce west wind gusts over 30 KTs and reduced VSBYs to under a mile at times through 3 AM CDT. Will have to watch for fog development then further to the north at CID and DBQ in variable sfc wind flow and moisture convergent areas. MLI and BRL may have at least MVFR fog as well after the rain ends and before south winds increase by mid morning. South winds and VFR conditions then overtake all TAF sites as Thu progresses-late morning into afternoon. ..12.. && .CLIMATE... ISSUED AT 256 PM CDT Wed Sep 20 2017 Record Highs for September 20... Moline.........92 in 1931 Cedar Rapids...93 in 1931 Dubuque........92 in 1895 Burlington.....93 in 1940 Record Highs for September 21... Moline.........92 in 2007 Cedar Rapids...93 in 1920 Dubuque........94 in 1891 Burlington.....94 in 1908 Record Highs for September 22... Moline.........95 in 1937 Cedar Rapids...94 in 1930 Dubuque........92 in 1937 Burlington.....94 in 1937 and other years && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...08 SHORT TERM...08 LONG TERM...Gibbs AVIATION...12 CLIMATE...08
Hazardous weather outlook, Sep 20, 7:46 AM CDT, 19 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 746 AM CDT Wed Sep 20 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-211300- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 746 AM CDT Wed Sep 20 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT There is a chance of thunderstorms late this afternoon and tonight, as a cold front sags into the region. There is a low risk of severe weather with these storms, mainly from 5 pm to 11 pm, with large hail and damaging winds being the primary threats. Afternoon heat index readings are expected to top out in the lower to middle 90s across portions of east central and southeast Iowa, northeast Missouri, and northwest and west central Illinois. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A few thunderstorms with a lightning threat may linger into mid Thursday morning before they diminish. Unseasonably warm temperatures will combine with increasing humidity to produce heat index readings in the low to mid 90s Thursday afternoon through Friday, and in the lower 90s for Saturday afternoon. Thunderstorm chances return to the Outlook Area from late Monday into Tuesday. It is too early to determine if there will be any severe weather threat early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening.
In the hours before
Special weather statement, Sep 20, 11:49 PM CDT, 3 hours 56 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 1149 PM CDT WED SEP 20 2017 ILC161-IAC163-210515- Rock Island-Scott- 1149 PM CDT WED SEP 20 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROCK ISLAND AND SOUTHEASTERN SCOTT COUNTIES UNTIL 1215 AM CDT... At 1146 PM CDT, a strong thunderstorm was located near Eldridge, or near Bettendorf, moving east at 40 mph. Winds of 30 to 45 mph can be expected with this storm. Locations impacted include... Davenport, Bettendorf, East Moline, Eldridge, Le Claire, Hampton, Port Byron, Rapids City, Princeton, Cordova, Riverdale, Panorama Park, Pleasant Valley, Campbells Island, Illiniwek Forest Preserve, Princeton Wildlife Area, Davenport Municipal Airport, Fishermans Corner, Joslin and Rock Island Arsenal. This includes the following highways... Interstate 74 in Iowa between mile markers 1 and 4. Interstate 80 in Iowa between mile markers 295 and 306. Interstate 80 in Illinois between mile markers 1 and 2. Interstate 88 between mile markers 6 and 8. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4152 9058 4165 9061 4173 9025 4156 9020 TIME...MOT...LOC 0446Z 257DEG 33KT 4162 9053 MCCLURE
Local storm report, Sep 21, 12:26 AM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1226 AM CDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TSTM WND GST DEWITT 41.82N 90.55W
09/20/2017 M51.00 MPH CLINTON IA MESONET
MEASURED AT THE DEWITT IOWA RWIS STATION
0850 PM TSTM WND GST 4 SSW BETTENDORF 41.52N 90.51W
09/20/2017 M50.00 MPH ROCK ISLAND IL MESONET
MEASURED AT THE QUAD CITIES RWIS STATION
&&
MCCLURESpecial weather statement, Sep 21, 12:30 AM CDT, 3 hours 15 minutes before
Special Weather Statement National Weather Service Quad Cities IA/IL 1230 AM CDT THU SEP 21 2017 ILC161-IAC139-163-210615- Rock Island-Scott-Muscatine- 1230 AM CDT THU SEP 21 2017 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ROCK ISLAND... SOUTHWESTERN SCOTT AND CENTRAL MUSCATINE COUNTIES UNTIL 115 AM CDT... At 1229 AM CDT, strong thunderstorms were located over Muscatine and Illinois City, moving east at 20 mph. Winds of 30 to 45 mph are likely with these storms. Locations impacted include... Muscatine, Blue Grass, Buffalo, Andalusia, Fruitland, Reynolds, Taylor Ridge, Montpelier, Illinois City, Fairport, Edgington, Clark's Ferry Recreation Area, West Lake Park, New Era, Buffalo Shores, Ardon, Muscatine Municipal Airport, Loud Thunder Scout Camp, Midway Beach and Loud Thunder Forest Preserve. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4149 9121 4154 9068 4133 9065 4134 9120 TIME...MOT...LOC 0529Z 261DEG 18KT 4142 9110 MCCLURE
Local storm report, Sep 21, 1:11 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 AM CDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM HEAVY RAIN DAVENPORT MUNICIPAL AIR 41.62N 90.58W
09/21/2017 M3.35 INCH SCOTT IA OFFICIAL NWS OBS
RAINFALL SINCE 7 PM.
&&
MCCLURELocal storm report, Sep 21, 1:50 AM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
150 AM CDT THU SEP 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM FLASH FLOOD DAVENPORT 41.56N 90.60W
09/21/2017 SCOTT IA LAW ENFORCEMENT
VEHICLES STALLED WITH WATER UP TO THE DOORS AT THE
INTERSECTIONS OF FAIRMOUNT AND LOCUST STREETS, AND CLARK
AVENUE AND DENISON STREET.
&&
MCCLURESpecial weather statement, Sep 21, 2:57 AM CDT, 48 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 257 AM CDT Thu Sep 21 2017 IAZ076>078-087>089-ILZ024-211000- Keokuk-Washington-Louisa-Jefferson-Henry IA-Des Moines-Mercer- Including the cities of Sigourney, Washington, Wapello, Fairfield, Mount Pleasant, Burlington, and Aledo 257 AM CDT Thu Sep 21 2017 ...Heavy rain and Frequent Lightning with Thunderstorms Early This Morning... At 250 AM CDT, National Weather Service Doppler Radar indicated thunderstorms across much of the early early this morning. The thunderstorms were moving eastward at around 20 mph. Torrential rainfall is occurring with these storms, with rainfall rates in excess of 1 inch per hour. This may cause localized flooding. Motorists should be prepared for ponding water on roadways and periods of poor visibility. In addition, frequent and dangerous cloud to ground lightning can be expected with these storms. When thunderstorms are occurring, move indoors. Do not stand by windows. Avoid using telephones and electrical appliances until the storm has passed.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 7:38 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 67 min |
| Sep 20, 7:40 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 65 min |
| Sep 20, 7:58 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 47 min |
| Sep 20, 8:37 PM CDT | Flash Flood Warning | DVN | Scott | 6 hr |
| Sep 20, 9:56 PM CDT | Special Weather Statement | DVN | Muscatine, Scott | 94 min |
| Sep 20, 10:47 PM CDT | Special Weather Statement | DVN | Scott | 43 min |
| Sep 20, 11:49 PM CDT | Special Weather Statement | DVN | Scott | 26 min |
| Sep 21, 12:30 AM CDT | Special Weather Statement | DVN | Muscatine | 45 min |
| Sep 21, 2:08 AM CDT | Flash Flood Warning | DVN | Muscatine, Scott | 6 hr |
| Sep 21, 8:49 AM CDT | Special Weather Statement | DVN | Clinton | 56 min |
| Sep 21, 9:30 AM CDT | Special Weather Statement | DVN | Lee | 75 min |
Nearby
Flash Flood Warnings in Iowa, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.